Alabama, 2005

Lightning Strike in Alabama, August 16, 2005

August 16, 2005 · NWS BMX · 1 event in 1 county or zone

1 lightning, as filed by the National Weather Service.

Where it happened

Every event with a place to put it; 1 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$35,000
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Birmingham, AL wrote its last area forecast discussion before the first event at Aug 16, 1:32 PM CST, 2 hours 33 minutes earlier.

Area forecast discussion, Aug 16, 1:32 PM CST, 2 hours 33 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE BIRMINGHAM AL
232 PM CDT TUE AUG 16 2005

.SHORT TERM...(TONIGHT THRU FRIDAY)
CONVECTION WILL CONTINUE THRU THE EVENING HOURS BUT GENERALLY
DIMINISH ONCE WE LOSE THE HEATING OF THE DAY. DO NOT EXPECT A
REPEAT OF LAST NIGHT WHERE 3-5 INCHES FELL ACROSS THE SOUTHEAST
COUNTIES AND LASTED WELL AFTER MIDNIGHT. MAIN FOCUS FOR CONVECTION
TODAY HAS BEEN MID LEVEL TROF AXIS FROM MOBILE TO ATLANTA. THIS
AXIS SHOULD SLIP A LITTLE FARTHER SOUTHWARD ON WEDNESDAY AND
CONFINED LIKELY POPS TO EXTREME SE COUNTIES...WITH SCATTERED
AFTERNOON STORMS EXPECTED OVER THE REMAINDER OF CENTRAL ALABAMA.
UPPER SHORT WAVE TROF WILL APPROACH NW ALABAMA ON THURSDAY AND
BRING BETTER CHANCES OF STORMS ACROSS THE NORTHERN COUNTIES. ONCE
SHORT WAVE TROF PASSES EAST OF ALABAMA THURSDAY NIGHT...CENTER OF
UPPER RIDGE WILL MOVE TO NEAR THE MISSISSIPPI RIVER AND SHOULD
STABILIZE AIRMASS ACROSS NORTHERN COUNTIES...AND KEEP BETTER RAIN
CHANCES ACROSS SOUTHERN COUNTIES.

DAY TO DAY TEMPERATURES WILL NOT VARY MUCH. HIGHS ON THURSDAY WILL
BE A FEW DEGREES COOLER NORTHERN COUNTIES DUE TO MORE CLOUD COVER
AND LOWERING 500MB HEIGHTS.

.LONG TERM...(SATURDAY THRU TUESDAY)
WHILE BROAD UPPER RIDGE BLANKETS THE SOUTHERN STATES...STRONG
UPPER VORTEX WILL TRANSVERSE THE NORTHERN UNITED STATES AND DIG A
SHORT WAVE TROF ACROSS EASTERN STATES BY LATE IN THE WEEKEND. GFS
TRIES TO FORCE A SURFACE FRONT INTO CENTRAL ALABAMA ON MONDAY...
BUT FRONTS HAVE A HARD TIME MAKING IT THAT FAR SOUTH IN AUGUST
AND WILL KEEP A CHANCE OF STORMS MOST AREAS MONDAY AND TUESDAY.
IF FRONT DOES MAKE IT SOUTH OF TENNESSEE...RAIN CHANCES WILL NEED
TO BE HIGHER BOTH DAYS.

&&

.PRELIMINARY POINT TEMPS/POPS...
GADSDEN     93  72  92  71 /  40  30  40  30
ANNISTON    92  71  91  71 /  40  40  40  30
BIRMINGHAM  94  72  92  73 /  40  30  40  30
TUSCALOOSA  94  74  93  74 /  40  30  40  30
CALERA      93  74  91  73 /  40  40  40  30
AUBURN      93  72  91  72 /  60  40  50  30
MONTGOMERY  94  73  93  74 /  60  40  50  30
TROY        94  72  92  72 /  60  40  60  30

&&

.BMX WATCHES/WARNINGS/ADVISORIES...
AL...NONE.

&&

58/ROSE
Hazardous weather outlook, Aug 16, 12:04 PM CST, 4 hours 1 minute before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE BIRMINGHAM AL
104 PM CDT TUE AUG 16 2005

ALZ011>015-017>050-171804-
AUTAUGA-BARBOUR-BIBB-BLOUNT-BULLOCK-CALHOUN-CHAMBERS-CHEROKEE-
CHILTON-CLAY-CLEBURNE-COOSA-DALLAS-ELMORE-ETOWAH-FAYETTE-GREENE-HALE-
JEFFERSON-LAMAR-LEE-LOWNDES-MACON-MARENGO-MARION-MONTGOMERY-PERRY-
PICKENS-PIKE-RANDOLPH-RUSSELL-SHELBY-ST CLAIR-SUMTER-TALLADEGA-
TALLAPOOSA-TUSCALOOSA-WALKER-WINSTON-
104 PM CDT TUE AUG 16 2005

THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE COUNTIES SERVED BY THE
NATIONAL WEATHER SERVICE OFFICE IN BIRMINGHAM.

.DAY ONE...(THIS AFTERNOON AND TONIGHT).

ISOLATED STRONG TO SEVERE THUNDERSTORMS WITH DAMAGING WINDS UP
TO 60 MPH ARE POSSIBLE ACROSS ALL ACROSS CENTRAL ALABAMA BETWEEN
130 PM CDT AND 9 PM CDT...ESPECIALLY EAST OF A HAMILTON TO
TUSCALOOSA TO DEMOPOLIS LINE.

THE COMBINATION OF AFTERNOON TEMPERATURES IN THE 90S AND DEWPOINTS
IN THE 70S WILL ALLOW THE ATMOSPHERE TO BECOME VERY UNSTABLE
THIS AFTERNOON.  SCATTERED SHOWERS AND THUNDERSTORMS...WHICH A FEW
MAY BE STRONG OR SEVERE...CAN BE EXPECTED ACROSS CENTRAL ALABAMA
BETWEEN 130 PM CDT AND 9 PM CDT.  AFTER 9 PM CDT...STORMS WILL
DIMINISH RAPIDLY WITH THE LOSS OF DAYTIME HEATING.

THERE IS HIGH RISK FOR WET MICROBURSTS THIS AFTERNOON AND EARLY
THIS EVENING ACROSS MUCH OF CENTRAL ALABAMA...PARTICULARLY EAST
OF A HAMILTON TO TUSCALOOSA TO DEMOPOLIS LINE WHERE THE AIR IS
MOST UNSTABLE.  DAMAGING WINDS UP TO 60 MPH IS THE MAIN HAZARD WITH
ANY STRONG OR SEVERE STORM THAT DEVELOPS.  ADDITIONALLY...LOCALLY
HEAVY RAINFALL OF ONE TO THREE INCHES MAY RESULT IN MINOR FLOODING.

WET MICROBURST POTENTIAL:
BIRMINGHAM...HIGH.
MONTGOMERY...HIGH.

BESIDES THE POTENTIAL FOR A FEW STRONG TO SEVERE THUNDERSTORMS
THIS AFTERNOON AND EARLY EVENING...HEAT INDEX VALUES MAY APPROACH
105 DEGREES THROUGH 7 PM CDT TODAY ACROSS CENTRAL ALABAMA.
PERSONS VENTURING OUTDOORS ARE ENCOURAGED TO SLOW DOWN...
USE CAUTION...AND DRINK PLENTY OF WATER.

.DAYS TWO THROUGH SEVEN...(WEDNESDAY THROUGH MONDAY).

A FEW STRONG TO SEVERE THUNDERSTORMS WITH DAMAGING WINDS UP
TO 60 MPH MAY DEVELOP BETWEEN 2 PM AND 8 PM CDT WEDNESDAY
THROUGH FRIDAY.

AT THIS TIME...WEDNESDAY WILL HAVE THE BEST CHANCE FOR A FEW
STRONG TO SEVERE STORMS.  CHANCES FOR STRONG TO SEVERE STORMS
IS EXPECTED TO DECREASE TOWARDS THE END OF THE WEEK AS AFTERNOON
TEMPERATURES WILL BE A FEW DEGREES COOLER.

BEYOND FRIDAY...NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

ACTIVATION OF STORM SPOTTERS AND EMERGENCY MANAGEMENT PERSONNEL
IS NOT EXPECTED AT THIS TIME.

MBS/91

In the hours before

Special weather statement, Aug 16, 3:46 PM CST, 19 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BIRMINGHAM AL
446 PM CDT TUE AUG 16 2005

ALZ024-025-162245-
JEFFERSON-SHELBY-
446 PM CDT TUE AUG 16 2005

...SIGNIFICANT WEATHER ALERT IN EFFECT FOR SHELBY AND JEFFERSON
COUNTIES UNTIL 545 PM CDT...

...FREQUENT CLOUD TO GROUND LIGHTNING IS POSSIBLE FROM AN APPROACHING
THUNDERSTORM...

...WINDS 35 TO 45 MILES AN HOUR ARE POSSIBLE FROM AN APPROACHING
THUNDERSTORM...

AT 444 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
THUNDERSTORM OVER INVERNESS...MOVING SOUTH AT 10 MPH.

THIS THUNDERSTORM WILL AFFECT AREAS IN AND NEAR LAKE PURDY...
INVERNESS...HOMEWOOD...CAHABA HEIGHTS...BIRMINGHAM AIRPORT...
BIRMINGHAM...HOOVER AND OAK MOUNTAIN STATE PARK THROUGH 545 PM CDT.

THE PRIMARY THREAT FROM THESE STORMS IS FREQUENT CLOUD TO GROUND
LIGHTNING STRIKES. IF YOU ARE OUTDOORS IN THE VICINITY OF THESE
STORMS...TAKE SHELTER NOW. IF LIGHTNING IS OBSERVED... WAIT AT LEAST
30 MINUTES AFTER THE LAST LIGHTNING FLASH OR THUNDER BEFORE RESUMING
OUTDOOR ACTIVITIES.  LOCALLY HEAVY RAINFALL IS ALSO POSSIBLE WITH
THESE STRONG STORMS.

KH/99
Local storm report, Aug 16, 3:48 PM CST, 17 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BIRMINGHAM AL
448 PM CDT TUE AUG 16 2005

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0512 PM     TSTM WND DMG     2 N CLAYTON             31.91N 85.45W
08/15/2005                   BARBOUR            AL   LAW ENFORCEMENT

            A FEW TREES WERE BLOWN DOWN NEAR CLAYTON.

&&

LINHARES
Local storm report, Aug 16, 3:51 PM CST, 14 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BIRMINGHAM AL
451 PM CDT TUE AUG 16 2005

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0439 PM     HAIL             SHORTER                 32.40N 85.94W
08/16/2005  0.75 INCH        MACON              AL   PUBLIC

            PENNY SIZE HAIL WAS REPORTED IN SHORTER.

&&

LINHARES
Special weather statement, Aug 16, 3:57 PM CST, 8 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BIRMINGHAM AL
457 PM CDT TUE AUG 16 2005

ALZ049-162300-
PIKE-
457 PM CDT TUE AUG 16 2005

...SIGNIFICANT WEATHER ALERT IN EFFECT FOR PIKE COUNTY UNTIL
600 PM CDT...

...WINDS 35 TO 50 MILES AN HOUR ARE POSSIBLE FROM
APPROACHING THUNDERSTORMS...

AT 457 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
LINE OF THUNDERSTORMS FROM 17 MILES EAST OF LINWOOD TO 13 MILES
NORTHWEST OF ORION...MOVING SOUTH AT 20 MPH.

THESE SHOWERS AND THUNDERSTORMS WILL AFFECT AREAS IN AND NEAR
LINWOOD...ORION...BANKS...TROY...AND BRUNDIDGE THROUGH 600 PM CDT.

THE PRIMARY THREAT FROM THESE STORMS IS STRONG GUSTY WINDS.
THESE WINDS CAN BREAK OFF SMALL TREE LIMBS...AND BLOW AROUND
UNSECURED OBJECTS SUCH AS LAWN FURNITURE AND TRASH CANS.

LOCALLY HEAVY RAINFALL OF ONE TO TWO INCHES AND FREQUENT LIGHTNING
ARE LIKELY WITH THIS LINE OF STORMS AS WELL.

MBS/91
Local storm report, Aug 16, 4:05 PM CST, 0 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BIRMINGHAM AL
505 PM CDT TUE AUG 16 2005

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0428 PM     HAIL             6 E MOUNT MEIGS         32.36N 85.99W
08/16/2005  0.75 INCH        MACON              AL   PUBLIC

            DIME TO PENNY SIZE HAIL WAS REPORTED NEAR INTERSTATE 85
            AT THE MACON AND MONTGOMERY COUNTY LINE.

&&

LINHARES
Special weather statement, Aug 16, 4:05 PM CST, 0 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BIRMINGHAM AL
505 PM CDT TUE AUG 16 2005

ALZ044-046-162245-
BULLOCK-MONTGOMERY-
505 PM CDT TUE AUG 16 2005

...SIGNIFICANT WEATHER ALERT IN EFFECT FOR BULLOCK AND MONTGOMERY
COUNTIES UNTIL 545 PM CDT...

...LOCALLY HEAVY RAINFALL IS POSSIBLE FROM
APPROACHING THUNDERSTORMS...

AT 505 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
LINE OF THUNDERSTORMS FROM MIDWAY TO 10 MILES NORTHWEST OF MATHEWS...
MOVING SOUTH AT 30 MPH.

THESE SHOWERS AND THUNDERSTORMS WILL AFFECT AREAS IN AND NEAR UNION
SPRINGS...MIDWAY...MATHEWS...FITZPATRICK...SHOPTON...AND PINE LEVEL
THROUGH 545 PM CDT.

THE PRIMARY THREAT FROM THESE STORMS IS MINOR FLOODING.  PONDING OF
WATER ON ROADWAYS...FLOODING OF LOW-LYING AREAS...RISING WATER
ALONG CREEKS...AND UNDERPASSES WITH STANDING WATER ARE POSSIBLE.
REMEMBER...DO NOT DRIVE ACROSS ROADWAYS COVERED WITH WATER OF
UNKNOWN DEPTH.

GUSTY WINDS UP TO 45 MPH AND FREQUENT LIGHTNING ARE LIKELY WITH
THE STORMS AS WELL.

MBS/91

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

1 lightning. Local standard time, as filed.

Lightning, Tallapoosa

When
August 16, 4:05 PM CST
Where
Tallapoosa County, Alexander City
Property damage
$35,000
Reported by
NEWSPAPER
Coordinates
32.862, -85.797 (the zone’s center; the record gives no point)

The New Elkahatchee Baptist Church was struck by lightning. The church steeple caught on fire and was destroyed.

What these are

Lightning
A lightning strike that killed, injured or caused damage.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Alabama in 2005Every state in 2005This day in weather historyWarnings in Alabama, August 2005

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5471129.